Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

July 20, 2017Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2017, 9:06 PM MDT for Lincoln County, Colorado. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 9:06 PM MDT (03:06 UTC)
Expired
Jul 20, 2017, 9:21 PM MDT
In force
15 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lincoln County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
2520 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS55 KBOU 210306
SVRBOU
COC073-210345-
/O.NEW.KBOU.SV.W.0086.170721T0306Z-170721T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
906 PM MDT THU JUL 20 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 945 PM MDT

* At 906 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Genoa, or 15 miles east of Limon, moving northeast at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Arriba and Genoa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Very heavy rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3942 10358 3957 10318 3957 10316 3928 10315
      3924 10348
TIME...MOT...LOC 0306Z 247DEG 8KT 3935 10342 

HAIL...1.00IN
WIND...<50MPH
 
$$

BAKER
1 follow-up statement
721 
WWUS55 KBOU 210321
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
921 PM MDT THU JUL 20 2017

COC073-210331-
/O.CAN.KBOU.SV.W.0086.000000T0000Z-170721T0345Z/
Lincoln CO-
921 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3942 10358 3957 10318 3957 10316 3928 10315
      3924 10348
TIME...MOT...LOC 0320Z 247DEG 8KT 3936 10338 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:00 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 20, 9:00 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
900 PM MDT Thu Jul 20 2017

.UPDATE...
Issued at 900 PM MDT Thu Jul 20 2017

Updated the PoP and Wx grids for ongoing convection that should
keep going across Arapahoe and Lincoln/Elbert Counties this
evening. Overage coverage is low as previous convection from this
afternoon has stabilized the atmosphere across much of the Plains.
The thunderstorms should diminish by midnight tonight and skies
should gradually become partly cloudy then mostly clear by
sunrise.

Latest model trends are showing Friday with a similar set up to
today but with a bit more precipitable water and the addition of a
cool front that looks to be fairly well timed with early
afternoon heating the northern third of the Plains of Colorado.
The convective evolution Friday afternoon could be storms
initiating midday across the Front Range mountains and the Palmer
Divide, aided by upslope flow, which then move northeast across
the Plains propagating along the gust fronts generated by the
initial round of convection. Shear values still look too weak for
well organized convection but the threat of heavy rain will be
watched closely with any slow moving widely scattered
thunderstorms.

&&

.SHORT TERM...(This evening through Friday)
Issued at 332 PM MDT Thu Jul 20 2017

The slowly evolving upper air pattern over the southern United
States will continue funneling monsoonal moisture over Colorado
through tomorrow. This afternoon has seen another round of showers
develop over the mountains and move slowly north-northeastwards.
Moderate rainfall amounts and hail up to marble size has been
reported so far. The freezing level was 16,000 feet this morning,
showing how warm the airmass is. Precipitable water values along
the I-25 corridor now range from 0.85 to 1.10 inch, which is moist
enough for storms to produce periods of heavy rain. Satellite
imagery indicates that most of the plains should remain dry this
evening as a capping inversion is in place over the southern
plains into southeast Colorado. The shower activity over the
mountains this afternoon should begin taking a bit of a more
northeastward track this evening as the embedded short wave aloft
rotates around the strong upper ridge over the southern plains.
Shower activity will gradually diminish through the evening with
the loss of daytime heating.

For Friday, another round of convection is expected. The short and
medium range models indicate that moisture levels will be slightly
higher tomorrow, so the threat of heavy rain may be a little
higher. Temperatures are also forecast to be a couple degrees
cooler, owing to the slight increase in the amount of moisture
present. Like today, a sunny morning across the state will give
way to increasing clouds and showers through the afternoon. The
highest pops will be over the mountains and adjacent plains. Winds
aloft will remain weak, so that slow-moving storms will pose a
threat for locally heavy rain.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM MDT Thu Jul 20 2017

Upper level pattern has a persistent set of ridges with varying
shortwaves bringing an unsettled pattern for portions of the long
term. starting Friday night into Saturday the high pressure will
be over the Great Plains with a shortwave making its way over the
state as the ridge progresses eastward. Moisture PW values will
vary between 0.75 up to 1.5 further east over the plains. This
increase moist flow combined with NNE flow at the surface will
help to increase storm chances along the Foothills and Palmer
Divide Friday afternoon and evening. Storm motion will be slower
Friday evening so storms could drop a quick inch to 1.5 inches in
a short period of time increasing chances of flooding. Behind the
shortwave northerly flow will increase helping to usher in
slightly cooler temperatures for Sunday. This is due in part to
the high pressure over the plains transitioning eastward with a
ridge starting to build in over the Great Basin. Highs will drop
from upper 80s to lower 80s by Sunday. Subsidence will increase by
Sunday morning helping to dry out conditions through the
afternoon. There will only be a slight chance of storms for the
higher elevations

For next week the upper ridge over the Great Basin will make a
slow eastward progression moving over the state by Tuesday. Monday
and Tuesday will have storms over the higher country with
temperatures in upper 80s to lower 90s. Upper level flow will once
again be light, however PW moisture values will be slightly lower
then through the weekend with values from 0.75 to 1.0. by
Wednesday the upper ridge will shift east of the state helping to
bring another disturbance through CO. Increased storm potential is
possible by Wednesday afternoon with temperatures once again
getting into the mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 809 PM MDT Thu Jul 20 2017

VFR conditions through at least Friday. After -TSRA early this
evening which generated a few gust fronts with winds to 20-25
kts, things have quieted down across the metro area. An isolated
thunderstorm 20 miles south of Denver should be the last storm of
the evening. It is moving away from the airfield. Radar and
GOES-16 satellite trends do not show any further gust fronts
heading for the TAF sites, and we do not expect any further
thunderstorms after 03Z. We are watching the current convection
over Arapahoe/Elbert/Lincoln Counties this evening which in
theory could generate a gust front moving out of the southeast
towards DEN. Chances of a gust front forming and making it to DEN
are very low, thus expect S and SSW winds at APA and DEN tonight
and Friday morning. Light WNW winds at BJC. Tomorrow a cool front
will reach the terminals around 22Z, with north flow 10-12 kts and
slight chances of thunderstorms along and behind the front.
Handling Friday afternoon TAFs with a prevailing VCTS for now
after 22Z...and as the convective evolution becomes clearer on
Friday more details will be put into the TAF.

&&

.HYDROLOGY...
Issued at 332 PM MDT Thu Jul 20 2017

Slow moving storms this evening and again Friday afternoon will be
capable of producing locally heavy rainfall. Areas that have had
rainfall over the past couple days will be at the highest risk of
flooding, if more slow moving storms pass over.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Schlatter
SHORT TERM...Dankers
LONG TERM...Bowen
AVIATION...Schlatter
HYDROLOGY...Dankers
Hazardous weather outlook, Jul 20, 10:55 AM MDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Thu Jul 20 2017

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will form over the higher terrain and spread
eastward across the Urban Corridor and eastern plains this afternoon
and evening. Most thunderstorms will produce heavy rain and gusty
outflow winds. A few storms could become severe with wind gusts to
60 mph and one inch diameter hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will remain elevated on
Friday and Saturday, with locally heavy rainfall possible Friday
afternoon through Saturday morning. Slower moving storms Friday
afternoon and evening will have the potential to produce a quick
inch of rain in a very short time, which could lead to localized
flooding. Storms will gradually diminish through the day
Saturday. Thunderstorm chances should drop off even further for
Sunday, Monday and Tuesday with high pressure building in from the
west. By Wednesday, thunderstorms return to the forecast with
temperatures increasing back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

In the hours before

Local storm report, Jul 20, 6:54 PM MDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
654 PM MDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             3 NNE PONDEROSA PARK    39.44N 104.61W
07/20/2017  M1.00 INCH       ELBERT             CO   STORM CHASER

            COVERING THE ROAD

&&

JK

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.